Hail, Phillips
- When
- June 24, 9:05 PM MST
- Where
- Phillips County, 11.84 mi WSW of Loring
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.720, -108.080
Public reported nickel-sized hail.
A corridor of warm, moist air at the surface combined with an upper level disturbance and a stationary frontal boundary to produce severe thunderstorms across northeast Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A corridor of warm, moist air at the surface combined with an upper level disturbance and a stationary frontal boundary to produce severe thunderstorms across northeast Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 8:38 PM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GLASGOW MT 938 PM MDT MON JUN 24 2013 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... THE LINE OF THUNDERSTORMS HAS JUST BEGUN TO MOVE INTO THE WESTERN COUNTIES OF NORTHEAST MONTANA BY 9PM. THE LATE ARRIVING 00Z KGGW SOUNDING MEASURED AROUND AN INCH OF PRECIP WATER AND INSTABILITY PARAMETERS OF AROUND 2600 J/KG OF POSITIVE ENERGY WITH AN LI 0F -7C. AS THIS LINE PROGRESSES EAST INTO THIS ENVIRONMENT STRONG THUNDERSTORMS COULD PRODUCE LARGE HAIL AND WIND IN EXCESS OF 60MPH...AND POSSIBLE FLASH FLOODING. LATER ON TONIGHT THE STORMS WILL CONTINUE ACROSS MAINLY NORTHERN COUNTIES AS STRATIFORM RAIN WITH EMBEDDED THUNDERSTORMS. THE CURRENT GRID REFLECT THESE EXPECTATIONS. THEREFORE FEW CHANGES WERE NEEDED. SCT PREVIOUS UPDATE AN EARLY UPDATE WAS ISSUED DUE TO THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHEAST MONTANA. THE POSSIBLE HAZARDS OF ANY SEVERE THUNDERSTORM THIS EVENING ARE STRONG DAMAGING WIND AND LARGE HAIL. A LINE OF THUNDERSTORMS IS CURRENTLY BEGINNING TO DEVELOP THAT STRETCHES FROM AROUND HAVRE TO THE BILLINGS AREA. THIS LINE SHOULD PROGRESS NORTHEAST ACROSS NORTHEAST MONTANA THROUGH THE EVENING. SCT PREVIOUS DISCUSSION... SYNOPTIC SET UP... A LARGE HEAT DOME OF HIGH PRESSURE EXISTS OVER THE DESERT SOUTHWEST WITH A RIDGE SPUR RUNNING UP THE HIGH PLAINS OF COLORADO INTO MONTANA. FURTHER NORTH AND WEST A LARGE TROUGH EXTENDS DOWN FROM NORTHEAST PACIFIC AND NOSES OVER THE PACIFIC NORTHWEST. WESTERN AND CENTRAL MONTANA ARE WEDGED BETWEEN THESE LARGE FEATURES IN AN ALMOST SOUTH TO SOUTHWEST FLOW PATTERN CONTAINING DISTURBANCES. THIS AFTERNOON THROUGH TUESDAY... MESOSCALE MODEL CONSISTENCY IN EVENING THUNDERSTORMS HAS INCREASED. USING THE SPC STORM SCALE OF OPPORTUNITY TOOL AND NAM FORECAST SOUNDINGS... THUNDERSTORMS LOOK TO DEVELOP OVER THE CENTRAL MONTANA MOUNTAINS AROUND 3 TO 5 PM THEN PUSH INTO PHILLIPS AND PETROLEUM COUNTY AROUND 6PM. PHILLIPS... VALLEY... AND DANIELS COUNTY LOOK TO BE HIT HARDEST BY THE STORMS BUT OTHER COUNTIES WITHIN THE CWA ARE NOT OUT OF THE WOODS FOR SEVERE WEATHER THROUGH MIDNIGHT. ONE INGREDIENT THAT APPEARS TO BE ABSENT IS A MID TO UPPER LEVEL JET ON WATER VAPOR IMAGERY. HOWEVER... THIS COULD DEVELOP AND MOVE THROUGH THE AREA AS THIS AFTERNOON PROGRESSES AND DIVERGENCES ALOFT FROM THE INCOMING SHORTWAVE SHOULD EASILY BE ABLE TO HANDLE MASS LIFT BY ITSELF. CAPE WITH THESE STORMS IS RUNNING BETWEEN 1000 TO 2500 J/KG AND 0-6KM BULK SHEAR ABOVE 40 KTS. PRECIPITABLE WATER HAS ALSO BEEN STEADILY RISING AND IS NOW ABOVE 1 INCH WITH THE DEW POINTS AT THE SURFACE EXCEEDING 65 FAHRENHEIT ALONG THE YELLOWSTONE VALLEY. STORMS AND RAIN SHOWERS ARE EXPECTED TO CONTINUE THROUGH TUESDAY MORNING ESPECIALLY ACROSS THE NORTHERN ZONES OF THE CWA AND EXIT THE AREA BY TUESDAY AFTERNOON. TUESDAY NIGHT THROUGH WEDNESDAY... FLOW ALOFT WILL SLOWLY TURN FROM SOUTHWEST TO MORE ZONAL BY WEDNESDAY. A WEAK SHORTWAVE LOOKS TO BE PRESENT IN THE FLOW TUESDAY NIGHT BUT WITH THE MAJORITY OF THE ATMOSPHERE ALREADY OVERTURNED FROM THE PREVIOUS 24 HOURS... SHOWERS AND THUNDERSTORMS SHOULD BE LIMITED TO THE NORTHWEST ZONES AND MOSTLY SCATTERED TO ISOLATED IN NATURE. GAH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... 12Z MODELS DID REVEAL ANY NEW DATA TO INVOKE CHANGES WITH GOING PACKAGE. 12Z ECMWF IS SHOWING THE STRONGEST UPPER RIDGE OVER WESTERN NORTH AMERICA WITH 594 DM HEIGHTS WELL INTO SW CANADA. HIGH AMPLITUDE PATTERN POSSIBLY SETTING UP WITH A DEEP TROUGH OVER THE EASTERN STATES. JAMBA PREVIOUS DISCUSSION... UPPER RIDGE EXPECTED TO DOMINATE THE WEATHER PATTERN OVER THE NORTHERN ROCKIES THROUGH MOST OF THE EXTENDED PERIOD ALTHOUGH MODELS DIFFERING ON THE AMPLITUDE OF THE RIDGE. EXPECTING WARM AND DRY CONDITIONS FOR LATE THIS WEEK AND EARLY NEXT WEEK. EXCEPTION COULD BE SATURDAY INTO SATURDAY NIGHT WHEN POTENTIAL FOR THUNDERSTORMS INCREASES AS A SHORTWAVE PUSHES THROUGH THE RIDGE. CHANCE OF STORMS COULD LINGER INTO SUNDAY BEFORE RIDGE REBOUNDS. EBERT && .AVIATION... VFR. A COLD FRONT MOVING THROUGH THE REGION WILL BRING THE POTENTIAL FOR STRONG THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THE EVENING HOURS. MVFR CONDITIONS ARE POSSIBLE FOR GLASGOW THEN DRIFTING EAST TO WOLF POINT LATER TONIGHT AND SIDNEY BY TUESDAY MORNING. TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 226 PM MDT MON JUN 24 2013 MTZ016>027-059>062-251200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 226 PM MDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. RAIN MAY BECOME HEAVY AT TIMES LATE TONIGHT THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GUSTY WEST WINDS COULD BE POSSIBLE OVER FORT PECK LAKE WEDNESDAY AFTERNOON WHICH WOULD CAUSE A LIGHT CHOP ON THE LAKE. SHOULD CONFIDENCE INCREASE IN THESE WINDS... A LAKE WIND ADVISORY WILL BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
919 PM MDT MON JUN 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HEAVY RAIN 10 S ZORTMAN 47.78N 108.56W
06/24/2013 M1.00 INCH PHILLIPS MT TRAINED SPOTTER
1 INCH OF RAIN IN ABOUT 15 MINUTES...STILL RAINING AT THE
TIME OF THE REPORT. ALSO HAD HALF INCH HAIL
&&
JBThe Glasgow radar (KGGW), 122 km away, was scanning. The volume nearest the first event began at 04:05 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Public reported nickel-sized hail.
Public reported wind gusts of 60 mph.
Public reported penny-sized hail and measured 1.5 inches of rain.
Trained spotter reported wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460942, 460944, 460943, 460945.